Alert archive / Colorado / Snow Squall Warnings in 2020

Snow Squall Warning 15, NWS Denver/Boulder, CO

December 22, 2020Grand County, Jackson County, Larimer County, Colorado

NWS Denver/Boulder, CO issued this snow squall warning at Dec 22, 2020, 5:40 PM MST for Grand County, Jackson County, Larimer County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2020, 5:40 PM MST (00:40 UTC)
Expired
Dec 22, 2020, 6:30 PM MST
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Grand County, CO, Jackson County, CO, Larimer County, CO

The radar

The Cheyenne radar (KCYS), 124 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this snow squall warning went out at Dec 22, 3:29 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Dec 22, 3:29 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
329 PM MST Tue Dec 22 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MST Tue Dec 22 2020

A potent shortwave trough is progressing through the
Intermountain West this afternoon with a small warm conveyor belt
ahead of it. A sharp cold front associated with this system is
moving through central Wyoming and into western Colorado. A heavy
band of snow and strong wind gusts are associated with this front
as shown in the Rock Springs, WY observations which had
visibility down to a quarter mile with gusts up to 49 mph. As this
front moves toward the Colorado mountains this evening, the
increase in terrain will only amplify the snowfall and wind. As we
have been messaging on social media today, it appears the
ingredients are all coming together for a snow squall in the
mountains tonight. The band of heavy snow and wind gusts up to 60
mph will bring visibilities down below a quarter mile making
travel hazardous to nearly impossible for a brief time. After the
intense band of snow associated with the cold front moves past the
mountains later this evening, snowfall rates will weaken and this
light snow will continue through much of the daylight hours
tomorrow. 4 to 8 inches of snow is expected mainly on the western
slope and a Winter Weather Advisory is in effect.

Across the plains, the downslope flow will keep conditions dry for
the vast majority of the area. Nonetheless, the cold front will
still impact the plains bringing very strong winds. Initially
behind the front wind gusts will be the strongest with gusts up
to 65 mph this evening. Overnight, winds will relax a bit but will
increase during the day tomorrow with gusts to 60 mph. A High
Wind Warning is in effect to account for the very strong winds.
There may be enough lift aloft to create a few snow showers across
the far northeast plains overnight tonight and into tomorrow
morning so slight chance PoPs were added. Otherwise, tomorrow
will catch plenty of people off guard as some may have gotten used
to the warmer weather of the past few days. High in the mid to
upper 20s across the plains with the aforementioned strong wind
gusts will keep wind chills in the single digits to low teens.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 300 PM MST Tue Dec 22 2020

A dry, north-northwesterly flow aloft will set in over northeast
Colorado as the upper trough moves off east Wednesday night.
Cross-sections continue to show a mountain wave developing
overnight beneath a critical layer at about 500 mb. Cross barrier
flow beneath the critical layer could get up to around 45 kts and
models agree on stable 600-500 mb lapse rates under 5 C/km
widespread over the mountains. The high country and foothills will
likely see strong and gusty winds Wednesday night into Thursday
morning, with peak gusts around 45 to 60 mph. These strong winds
would cause blowing snow and reduced visibility in the high
mountain passes, making travel difficult. Downslope warming in the
foothills should keep overnight lows a few degrees higher than
guidance.

Northeast Colorado will be under ridging, subsidence, and dry
northwest flow aloft Thursday as the trough continues to advance
east. Winds will decrease in the mountains through the afternoon
while increasing on the plains. The plains will be breezy but are
still expected to remain below criteria. Temperatures Thursday are
expected back near seasonal normals, with highs in the 40s F on
the plains and 20s F in the mountains. Continued ridging Friday
will mean drier conditions, lighter winds, and yet warmer
temperatures. Highs should reach the the 50s F on the plains and
30s F in the mountains.

Expect similar temperatures Saturday, maybe a few degrees cooler.
There will be a chance of snow starting in the mountains again
about midday Saturday due to a possible shortwave and approaching
jet in much more zonal synoptic flow. The jet looks slightly
stronger in models today but the position and orientation now look
less favorable for precipitation in northeast Colorado. We will
see some weak ascent under the left exit region but most of the
best lift will be to our north. There is a chance of light snow
spreading to the foothills late Saturday. Snowfall should continue
overnight and there is a slight chance of light snow over the
urban corridor early Sunday. Temperatures will cool back to near
seasonal normals Sunday. The jet should move over the area
throughout the day and mix down some stronger winds. Blowing snow
in the high country and breezy conditions in the plains and
foothills will be possible again, with winds remaining below
criteria. Snowfall will decrease again through the day Sunday.

There is now much better agreement between the ECMWF and GFS
about the next trough coming onshore over California Monday. There
is a slight chance of light snowfall beginning again across the
area from west to east early Monday ahead of the trough. Flow
aloft will turn southwesterly Tuesday and snowfall should persist
across the area as the trough advances inland toward Colorado.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 300 PM MST Tue Dec 22 2020

Sporadic westerly gusts will be mixed in with southwesterly flow
at times this afternoon. Wind direction may fluctuate this
afternoon but will either be west-northwest or southwest. This
evening, a cold front with strong northwesterly winds behind it
will move across the terminals around 01Z. These strong winds may
create some blowing dust this evening but there is very low
confidence that it would reduce visibility at all. Will leave BD
out of the TAF for now. Winds relax during the overnight hours
slightly but will still be strong out of the northwest during the
day tomorrow with gusts around 30 knots at DEN. There will be no
ceiling issues and no precipitation is expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 PM this evening to 1 PM MST Wednesday
for COZ038-042>051.

Winter Weather Advisory until 11 AM MST Wednesday for COZ031-033-
034.

&&

SHORT TERM...Danielson
LONG TERM...Direnzo
AVIATION...Danielson
Hazardous weather outlook, Dec 22, 10:52 AM MST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1052 AM MST Tue Dec 22 2020

COZ030>051-231800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1052 AM MST Tue Dec 22 2020

...High Wind Warning tonight through Wednesday afternoon
northeast Colorado...
...Winter Weather Advisory northern and central Mountains late
this afternoon through Wednesday morning...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Strong west and northwest winds will develop in the mountains
this afternoon along with light to moderate snow. The strong
winds, snow and significant blowing snow are all expected to
continue tonight in the mountains creating very dangerous winter
driving conditions. Over the plains, a warm and dry airmass along
with downsloping southwest winds is expected today. A cold front
with very strong northwesterly winds behind it will move across
the area early this evening. Wind gusts behind this front will
reach up to 65 mph overnight tonight and into the day tomorrow.
Temperatures will be about 40 degrees colder by dawn Wednesday
morning down from this afternoon's highs.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow will continue in the mountains Wednesday morning but
decrease by midday. Additional accumulations up to 2 inches will
be possible. Gusty winds up to 60 mph will produce widespread
blowing snow and poor visibility over the higher mountain passes
especially during the morning hours. Across northeast Colorado,
strong winds will continue through midday with gusts up to 65 mph
at times over the plains. It will be much colder Wednesday, with
highs in the upper 20s and lower 30s F on the plains and single
digits and teens in the mountains. Areas exposed to strong wind
should feel 10 to 15 degrees of wind chill.

Winds on the plains should slowly decrease through Wednesday
afternoon while winds increase again in the mountains and
foothills. These strong winds will persist Wednesday night into
Thursday morning with peak gusts up to 65 mph. Expect blowing snow
and reduced visibility again in the high country. These winds
should begin to decrease early Thursday, though it will remain
breezy across the plains throughout the day.

There is a chance for more light snow in the mountains beginning
Saturday afternoon and continuing overnight, which may accumulate
a few inches on the higher terrain. Light snowfall will likely
persist in the mountains through the rest of the period, but no
significant accumulation is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 5:06 PM MSTSnow Squall WarningBOUGrand, Jackson39 min
Dec 22, 6:09 PM MSTSnow Squall WarningBOUClear Creek, Gilpin, Grand, Summit66 min
Dec 22, 6:23 PM MSTSnow Squall WarningBOULarimer, Weld37 min

Nearby

Snow Squall Warnings in Colorado, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.